Alert archive / California / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 11, NWS Reno, NV

June 29, 2008Lassen County, Plumas County, California

NWS Reno, NV issued this severe thunderstorm warning at Jun 29, 2008, 3:27 PM PDT for Lassen County, Plumas County, California. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 29, 2008, 3:27 PM PDT (22:27 UTC)
Expired
Jun 29, 2008, 4:15 PM PDT
In force
48 min
Issued by
NWS Reno, NV
Area
Storm-based polygon

Counties Lassen County, CA, Plumas County, CA

The radar

The Reno radar (KRGX), 86 km from the middle of the area, began a volume at 22:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Reno, NV (KREV), launched 12:00Z, 10.5 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 12:00Z on 2008-06-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 12:00Z on 2008-06-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3723 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
99 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KREV 292228
SVRREV
CAC035-063-292315-
/O.NEW.KREV.SV.W.0011.080629T2227Z-080629T2315Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RENO NV
327 PM PDT SUN JUN 29 2008

THE NATIONAL WEATHER SERVICE IN RENO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN LASSEN COUNTY IN NORTHERN CALIFORNIA...
  THIS INCLUDES THE CITIES OF...HERLONG...DOYLE...
  EAST CENTRAL PLUMAS COUNTY IN NORTHERN CALIFORNIA...
  THIS INCLUDES THE CITY OF CHILCOOT...

* UNTIL 415 PM PDT

* AT 324 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DESTRUCTIVE WINDS IN
  EXCESS OF 70 MPH.  THIS STORM WAS LOCATED NEAR CHILCOOT...AND
  MOVING NORTH AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  FRENCHMAN LAKE BY 335 PM PDT...
  DOYLE BY 345 PM PDT...
  HERLONG BY 400 PM PDT...

WIND DAMAGE WITH THIS STORM WILL OCCUR WELL AHEAD OF ANY RAIN OR
LIGHTNING. SEEK SHELTER IMMEDIATELY INSIDE A STURDY STRUCTURE AND
STAY AWAY FROM WINDOWS. AREAS OF BLOWING DUST WILL RAPIDLY REDUCE
VISIBILITIES TO BELOW ONE MILE.

LAT...LON 4051 12047 4060 12001 3979 12003 3978 12027
TIME...MOT...LOC 2227Z 178DEG 29KT 3988 12015

$$

MLF
2 follow-up statements
000 
WWUS55 KREV 292257
SVSREV

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
356 PM PDT SUN JUN 29 2008

CAC035-063-292315-
/O.CON.KREV.SV.W.0011.000000T0000Z-080629T2315Z/
LASSEN CA-PLUMAS CA-
356 PM PDT SUN JUN 29 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM PDT
FOR EAST CENTRAL PLUMAS AND SOUTHEASTERN LASSEN COUNTIES...

AT 354 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 6 MILES NORTHEAST OF
WENDEL...OR ABOUT 18 MILES NORTH OF HERLONG...MOVING NORTH AT 35 MPH.

THE SEVERE THUNDERSTORM WILL BE OVER...
  RURAL EASTERN LASSEN COUNTY BY 410 PM PDT

LAT...LON 4051 12047 4060 12001 3979 12003 3978 12027
TIME...MOT...LOC 2256Z 170DEG 34KT 4041 12013

$$

MLF
000 
WWUS55 KREV 292319
SVSREV

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
419 PM PDT SUN JUN 29 2008

CAC035-063-292329-
/O.EXP.KREV.SV.W.0011.000000T0000Z-080629T2315Z/
LASSEN CA-PLUMAS CA-
419 PM PDT SUN JUN 29 2008

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL PLUMAS AND
SOUTHEASTERN LASSEN COUNTIES EXPIRES AT 415 PM PDT...

THE STORMS THAT EARLIER PROMPTED THE SEVERE THUNDERSTORM WARNING HAVE
WEAKENED...THEREFORE THE WARNING WAS ALLOWED TO EXPIRE.
HOWEVER...STRONG THUNDERSTORMS WILL REMAIN IN THE AREA THROUGH 600 
PM PDT...CAPABLE OF PRODUCING STRONG OUTFLOW WINDS...DEADLY 
LIGHTNING...AND BRIEF HEAVY RAINS.

IF YOU OBSERVED ANY WIND DAMAGE...LARGE HAIL...OR FLOODING FROM THE
STORM EARLIER...REPORT IT TO THE NATIONAL WEATHER SERVICE IN RENO.
CALL OUR OFFICE AT 775-673-8100. YOUR REPORTS HELP US IMPROVE OUR
WARNING PROCESS.

LAT...LON 4051 12047 4060 12001 3979 12003 3978 12027
TIME...MOT...LOC 2257Z 170DEG 34KT 4042 12013

$$

GMCGUIRE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 29, 3:15 PM PDT, 12 minutes earlier.

Area forecast discussion, Jun 29, 3:15 PM PDT, 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RENO NV
315 PM PDT SUN JUN 29 2008

SHORT TERM...TONIGHT THROUGH WEDNESDAY NIGHT...

A SPEED MAX IS MOVING AROUND THE BASE OF A TROUGH OFF THE CA COAST
THIS AFTERNOON. LATEST WATER VAPOR IMAGES SHOW THE SPEED MAX
MOVING INTO CENTRAL CA AND HELPING TO INTITIATE CONVECTION OVER
THE EASTERN SIERRA AND WESTERN NV. RED FLAG WARNINGS ARE IN EFFECT
FOR PORTIONS OF THE CWA...DETAILS IN FIRE WEATHER SECTION BELOW.

AS EXPECTED...THE DEVELOPING CELLS ARE MOVING RAPIDLY NORTH.
LIGHTNING STRIKES WERE INCREASING AS THE DYNAMICS AND DAYTIME
HEATING INCREASE...BUT WERE MAINY SOUTH OF I-80 AS OF 230 PM. THE
MAIN THREAT WITH THE THUNDERSTORMS...IN ADDITION TO THE LACK OF
RAIN/DRY LIGHTNING... WILL BE STRONG OUTFLOW WINDS AND SMALL HAIL.
THE THUNDERSTORMS ARE EXPECTED TO END FROM THE SOUTH THIS EVENING
WITH ONLY ISOLATED STORMS IN THE FAR NORTHERN ZONES AFTER ABOUT 10
PM.

WESTERLY FLOW DEVELOPS FOR A FEW HOURS ONCE AGAIN THIS EVENING AND
THIS WILL BRING MORE SMOKE INTO THE CWA FROM THE CALIFORNIA FIRES.
LAST NIGHT THE SMOKE EXTENDED EAST TO LOVELOCK AND FALLON...WEB
CAMERAS AT PYRAMID LAKE SHOWED VERY HAZY/SMOKY CONDITIONS UNTIL
EARLY AFTERNOON. SMOKE WILL BE ADDED TO FORECASTS ONCE AGAIN FOR
TONIGHT THROUGH MONDAY MORNING.

A MORE SOUTHWESTERLY FLOW WILL KEEP DRIER AIR OVER THE SIERRA
ZONES INTO EXTREME WESTERN NV MONDAY AFTERNOON. HOWEVER THERE IS
SUFFICIENT INSTABILITY AND RESIDUAL MID LEVEL MOISTURE TO FIRE OFF
A FEW AFTERNOON THUNDERSTORMS MONDAY OVER THE EASTERN PORTIONS OF
THE CWA. TUESDAY AND WEDNESDAY LOOK DRY ACROSS THE ENTIRE CWA AS THE
SOUTHWEST FLOW STRENGTHENS AHEAD OF THE LONG WAVE TROUGH THAT WILL
BE CENTERED NEAR 135-140W THROUGH MID WEEK. THE USUAL MONO-MINERAL
COUNTY CONVERGENCE ZONE DEVELOPS IN THIS SOUTHWEST FLOW AND WILL
BRING SOME AFTERNOON CUMULUS CLOUDS TO THAT AREA.

THE ABOVE NORMAL TEMPERATURES WILL CONTINUE ACROSS THE AREA
THROUGH AT LEAST MID WEEK. DAYTIME HIGHS SHOULD BE 4 TO 8 DEGREES
WARMER THAN NORMAL WITH 90S TO AROUND 100 FOR WESTERN NV AND UPPER
70S AND 80S IN THE MOUNTAINS. RC

.LONG TERM...THURSDAY THROUGH SUNDAY...

A RELATIVELY QUIET PATTERN IN THE EXTENDED.  ON THURSDAY THE UPPER
TROUGH OFF THE THE WEST COAST IS PROGGED TO START MOVING TO THE
NORTHEAST.  THE GFS SHOWS THE BEST INSTABILITY OVER SRN OREGON ON
THURSDAY JUST TO THE LEFT OF THE UPPER JET.  LIFTED INDEX VALUES
OVER THE KREV NRN ZONES REMAIN GREATER THAN +1C.  THE LOCATION OF
ANY CONVECTION WILL DEPEND ON THE TRACK OF THE UPPER JET AND THE
COLD POOL ASSOCIATED WITH THE UPPER TROUGH.  THUS WILL HAVE A SLIGHT
CHANCE OF TSTMS ONLY IN NRN LASSEN AND NRN WASHOE COUNTIES ON
THURSDAY.

THERE IS GOOD AGREEMENT AMONG THE GFS ENSEMBLE MEMBERS ON MOVING THE
TROUGH NORTH AND WEAKENING IT ON FRIDAY AS THE SWRN CONUS RIDGE
BUILDS TO THE NORTH.  ON SATURDAY THE RIDGE SHOULD CONTINUE TO
STRENGTHEN AND BUILD TO THE WEST.  THIS WILL PUSH THE STORM TRACK TO
THE NORTH.  A SHORTWAVE THAT IS ASSOCIATED WITH THE MAIN LOW OVER
THE NERN PACIFIC SHOULD REMAIN NORTH OF OUR REGION AS IT MOVES INTO
BRITISH COLUMBIA ON SATURDAY.  THE RIDGE IS PROGGED TO STRENGTHEN
EVEN MORE ON SUNDAY AS IT STRETCHES FROM THE SERN CONUS WEST TO THE
ERN PACIFIC.  THIS WILL KEEP ZONAL FLOW ACROSS THE NRN TIER AND GIVE
US MOSTLY CLEAR SKIES AND LIGHT WINDS FOR THE UPCOMING WEEKEND.
TEMPERATURES WILL CONTINUE 5 TO 10 DEGREES ABOVE NORMAL THROUGH THE
EXTENDED.  OHARA

&&

.AVIATION...

VFR CONDITIONS WILL CONTINUE THROUGH MONDAY.  SMOKE IS EXPECTED TO
MOVE INTO WRN NEVADA THIS EVENING BY 04Z.  HOWEVER...VSBYS SHOULD
REMAIN GREATER THAN 5SM.

CONVECTION WILL OCCUR ACROSS THE ERN SIERRA AND WRN NEVADA THIS AFTN
AND EVENING.  THE STRONG SLY FLOW ALOFT SHOULD KEEP TCU...CB AND
TSTMS MOVING QUICKLY TO THE NORTH.  HEAVY RAINFALL IS NOT EXPECTED
WITH THESE TSTMS DUE TO THE DRY AIR MASS AND THE FAST MOVEMENT OF
THE STORMS.  HOWEVER GUSTY WINDS CAN BE EXPECTED INVOF ANY TSTMS SO
PILOTS SHOULD REMEMBER TO STAY CLEAR OF THESE ISOLATED STORMS.
OHARA

&&

.FIRE WEATHER...

ISOLD TSTMS BEGAN EARLIER TODAY NEAR MONO LAKE AND WERE MOVING NORTH
AROUND 30 MPH. ADDITIONAL SCATTERED STORMS CONTINUE TO DEVELOP FROM
WRN MINERAL NORTHWEST TO THE SIERRA FRONT. THESE STORMS WILL
CONTINUE TO DEVELOP AND SPREAD NORTH THROUGH THIS EVENING. STORMS
WILL DROP LITTLE RAIN IN MANY AREAS DUE TO THE FAST STORM MOTION
THIS AFTERNOON. THEREFORE ANY FIRES THAT DO IGNITE WILL HAVE LITTLE
CHANCE OF SEEING ANY PRECIPITATION...UNLESS ADDITIONAL STORMS MOVE
OVER THE SAME AREA. RED FLAG WARNINGS OVER ALL BUT THE TAHOE BASIN
AND MONO/ALPINE COUNTIES LOOK TO BE IN GOOD SHAPE. THE STORMS WILL
GRADUALLY BECOME WET THIS EVENING...AND RED FLAGS WILL LIKELY BE
ABLE TO BE CANCELLED EARLY IN SOME ZONES. ALSO SOUTHERN ZONES WILL
LIKELY EXPIRE EARLY AS WELL DUE TO ACTIVITY MOVING FURTHER NORTH.
SOME STORMS UP NEAR SPANISH SPRINGS HAVE DROPPED BRIEF HEAVY
RAIN...HOWEVER THIS WILL OCCUR UNDER THE CORES OF THE STORMS.
OUTSIDE OF THE STORM CORES DRY LIGHTNING IS STILL A SERIOUS CONCERN.

ISOLATED TSTMS ARE EXPECTED ON MONDAY...HOWEVER COVERAGE WILL BE
MUCH LESS AND TSTMS WILL LIKELY BE WET. THEREFORE THERE IS A MINIMAL
FIRE WEATHER CONCERN IN WRN NV TOMORROW. DRIER SOUTHWEST FLOW WILL
DEVELOP ACROSS THE AREA BY TUESDAY AHEAD OF AN APPROACHING TROUGH
LATER IN THE WEEK. GMCGUIRE

&&

.REV WATCHES/WARNINGS/ADVISORIES...
NV...RED FLAG WARNING UNTIL 11 PM PDT THIS EVENING FOR
NVZ450-453-458- 459.

CA...RED FLAG WARNING UNTIL 11 PM PDT THIS EVENING FOR CAZ270-278.

     RED FLAG WARNING UNTIL 8 PM PDT THIS EVENING FOR CAZ271.

&&

HTTP://WEATHER.GOV/RENO

In the hours before

Special weather statement, Jun 29, 3:09 PM PDT, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
309 PM PDT SUN JUN 29 2008

NVZ001-003-004-300015-
MINERAL AND SOUTHERN LYON COUNTIES-GREATER RENO-CARSON CITY-
MINDEN AREA-WESTERN NEVADA BASIN AND RANGE INCLUDING PYRAMID LAKE-
INCLUDING THE CITIES OF...HAWTHORNE...YERINGTON...SMITH VALLEY...
MINA...SCHURZ...SPARKS...VERDI...GARDNERVILLE...FERNLEY...
FALLON...LOVELOCK...SILVER SPRINGS...NIXON...IMLAY
309 PM PDT SUN JUN 29 2008

THUNDERSTORMS WILL MOVE ACROSS WESTERN NEVADA THIS AFTERNOON AND
EVENING. DANGEROUS LIGHTNING...GUSTY WINDS AND LOCALLY HEAVY
RAINFALL CAN BE EXPECTED WITH THESE THUNDERSTORMS. THE
THUNDERSTORMS ARE MOVING TO THE NORTH AT AROUND 30 MPH.

DUE TO THE FAST MOVEMENT OF THE STORMS FLOODING IS NOT EXPECTED.
HOWEVER...THE LOCALLY HEAVY RAINFALL MAY TEMPORARILLY REDUCE
VISIBILITY. PONDING OF WATER ON ROADS IS ALSO POSSIBLE SO
MOTORISTS ARE URGED TO USE CAUTION.

OHARA

HTTP://WEATHER.GOV/RENO

Nearby

Severe Thunderstorm Warnings in California, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.